Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 98, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 14, 2013, 7:19 PM EST for Clarendon County, Orangeburg County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 14, 2013, 7:19 PM EST (00:19 UTC)
- Expired
- Dec 14, 2013, 8:00 PM EST
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 14, 6:50 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 934 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 150019
SVRCAE
SCC027-075-150100-
/O.NEW.KCAE.SV.W.0098.131215T0019Z-131215T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
719 PM EST SAT DEC 14 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 800 PM EST
* AT 714 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF HOLLY
HILL...OR NEAR SAINT GEORGE...AND MOVING NORTHEAST AT 40 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EST SUNDAY MORNING FOR
CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3350 8009 3348 8014 3345 8013 3344 8015
3344 8022 3330 8025 3326 8033 3327 8035
3325 8036 3325 8043 3328 8049 3333 8051
3324 8068 3328 8071 3373 7998
TIME...MOT...LOC 0018Z 233DEG 40KT 3325 8057
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 7:03 PM EST, 16 minutes earlier.
Area forecast discussion, Dec 14, 7:03 PM EST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 703 PM EST SAT DEC 14 2013 .SYNOPSIS... RAIN WILL CONTINUE THROUGH THE EVENING HOURS...THEN BEGIN TO TAPER OFF LATE TONIGHT AS THE STORM SYSTEM MOVES NORTHEAST. BEHIND THIS SYSTEM...DRY HIGH PRESSURE WILL RETURN FOR MUCH OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... WARM FRONT ACROSS EASTERN MIDLANDS AT 00Z. MARGINAL INSTABILITY ACROSS THAT AREA AND WITH STRONG DEEP LAYER SHEAR...THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS...ISOLATED TORNADOES MAIN THREAT. THREAT SHOULD DIMINISH BY 1000 PM AS FOCUS SHIFTS TOWARD THE COAST. RAINFALL DIMINISHING TO THE WEST...SO CUT POPS BACK IN THE PIEDMONT. TONIGHT...RAINFALL SHOULD BEGIN TAPERING OFF BY MIDNIGHT. WILL STILL HOLD ON TO CHANCE POPS OVERNIGHT SINCE MODELS DO TRY TO SHOW SOME POSSIBLE LIGHT RAINFALL REDEVELOPING BEHIND THE FRONT. LOWS SHOULD STILL BE MODERATE...FALLING ONLY INTO THE LOWER 40S WEST...TO THE MID 50S EAST. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... CHALLENGE FOR SUNDAY IS THE TIMING FOR RAIN ENDING AND SKIES CLEARING ACROSS THE CWA. RAIN SHOULD BE ENDING OVER MOST OF THE WESTERN AND CENTRAL CWA BY SUNRISE AND ANY LINGERING RAIN IN THE EASTERN PORTION OF THE CWA SHOULD BE MOVING OUT BY 8AM. COLD AIR ADVECTION WILL OVERSPREAD THE FORECAST AREA ALLOWING DRIER AIR TO MOVE IN WHILE THE FRONT PUSHES OFF THE COAST. THE CLOUD COVER SHOULD BEGIN TO BREAK UP BY 10 AM AND WITH DRY HIGH PRESSURE CONTINUING TO RIDGE IN FROM THE WEST...SKIES WILL BECOME CLEAR BY LATE AFTERNOON. HIGHS ON SUNDAY IN THE MID 50S TO AROUND 60 GIVEN CLEARING SKIES AND DOWNSLOPE FLOW BUT WITH THE CLEAR SKIES AND LIGHT WINDS SUNDAY NIGHT TEMPERATURES WILL FALL TO AROUND FREEZING. && .LONG TERM /MONDAY THROUGH SATURDAY/... DRY HIGH PRESSURE WILL REMAIN ENTRENCHED OVER THE REGION FOR THE MAJORITY OF THE LONG-TERM PERIOD. NO RAIN IS EXPECTED THROUGH THURSDAY. TOWARD THE END OF THE WEEK...THE AREA OF HIGH PRESSURE DOMINATING AREA WEATHER WILL MOVE OFF THE COAST ALLOWING MOISTURE TO INCREASE FOR THE END OF THE WEEK. EXPECT CLOUDINESS TO INCREASE THURSDAY NIGHT AND FRIDAY WITH AN INCREASING CHANCE FOR SHOWERS LATE FRIDAY INTO SATURDAY. WHILE LOW TEMPERATURES WILL FALL TO NEAR FREEZING MONDAY NITE AND TUESDAY NITE...HIGH TEMPERATURES WILL BEGIN TO RISE ABOVE NORMAL BY MID-WEEK WITH HIGHS REACHING THE MID TO UPPER 60S FROM WEDNESDAY ON. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... LATEST RADAR MOSAIC SHOWS THE MAIN AREA OF RAINFALL MOVING INTO THE WESTERN AND CENTRAL PORTION OF THE CWA. THIS IS NOW BEGINNING TO IMPACT ALL TAF SITES. AS RAINFALL COMMENCES AT TAF SITES CIGS/VSBYS WILL CONTINUE TO DECLINE. GENERALLY BRING IT DOWN TO IFR THROUGH MID TO LATE AFTERNOON. A VERY STRONG LOW LEVEL JET IS BEING SHOWN ON RADAR VWP...WITH WINDS 2KFT ALOFT AROUND 40 KNOTS. WILL CONTINUE WITH MENTION OF LOW LEVEL WIND SHEAR THROUGH THE AFTERNOON AND EARLY EVENING. AS FOR RAINFALL...WEAK INSTABILITY REMAINS. EVEN THOUGH ISOLATED THUNDER MAY BE POSSIBLE...CONFIDENCE OF TS AFFECTING TERMINALS TOO LOW TO INCLUDE MENTION IN THE TAFS AT THIS TIME. BULK OF SHOWER ACTIVITY APPEARS WILL PUSH OUT OF THE REGION EARLY TONIGHT. MODELS STILL SHOW A CHANCE FOR POST FRONTAL LIGHT RAIN LATE TONIGHT IN RESPONSE TO SECONDARY UPPER TROUGH...SO WILL GO WITH VCSH AFTER 02Z THROUGH 12Z. MODELS CONTINUING TO SUGGEST SURFACE WINDS SHIFTING TO WEST TONIGHT AND POSSIBLY STAYING UP ENOUGH TO LEAD TO SOME IMPROVEMENTS IN VSBYS...AND POSSIBLY CIGS. WILL INDICATE THAT TREND IN THE TAFS BUT MAINTAIN IFR THRU 12Z. AFTER 12Z CEILINGS IMPROVE TO VFR AS DRIER AIR BEGINS TO WORK ITS WAY INTO THE REGION. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS EXPECTED THROUGH THE EXTENDED PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Dec 14, 4:24 AM EST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 424 AM EST SAT DEC 14 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 424 AM EST SAT DEC 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE CENTRAL AND EASTERN MIDLANDS AS WELL AS THE CSRA. ANY STORM THAT DEVELOPS COULD PRODUCE DAMAGING WIND GUSTS OR EVEN AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 14, 5:29 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EST SAT DEC 14 2013
SCZ028-029-031-037-038-142330-
CALHOUN-CLARENDON-LEE-RICHLAND-SUMTER-
529 PM EST SAT DEC 14 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE...RICHLAND...
CALHOUN...SUMTER AND CLARENDON COUNTIES THROUGH 630 PM EST...
AT 524 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES WEST OF ST. MATTHEWS...MOVING EAST AT
40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EASTOVER...MILLWOOD...MULBERRY...SOUTH SUMTER...ST. MATTHEWS AND
SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3382 7991 3380 7995 3376 7999 3361 8094
3364 8094 3363 8096 3373 8099 3376 8092
3379 8101 3409 8007 3400 7989 3397 7991
3394 7997 3389 7994 3389 7988 3386 7988
TIME...MOT...LOC 2228Z 254DEG 37KT 3372 8088The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 7:22 PM EST | Tornado Warning | CAE | Orangeburg | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.